zbMATH — the first resource for mathematics

Local invariance principles and their application to density estimation. (English) Zbl 0794.60019
Let \(x_ 1,\dots,x_ n\) be independent random variables with uniform distribution over \([0,1]^ d\), and \(X^{(n)}\) be the centered and normalized empirical process associated to \(x_ 1, \dots,x_ n\). Given a Vapnik-Chervonenkis class \({\mathcal S}\) of bounded functions from \([0,1]^ d\) into \(\mathbb{R}\) of bounded variation, we apply the one- dimensional dyadic scheme of Komlós, Major and Tusnády to get the best possible rate in Dudley’s uniform central limit theorem for the empirical process \(\{X^{(n)} (h):h \in {\mathcal S}\}\). When \({\mathcal S}\) fulfills some extra condition, we prove there exists some sequence \(B_ n\) of Brownian bridges indexed by \({\mathcal S}\) such that \[ \sup_{h \in {\mathcal S}} | X^{(n)} (h)-B_ n(h) |=O \bigl( n^{-1/2} \log n \vee n^{-1/(2d)} \sqrt {K({\mathcal S}) \log n} \bigr) \text{ a.s.}, \] where \(K({\mathcal S})\) denotes the maximal variation of the elements of \({\mathcal S}\). This result is then applied to maximal deviations distributions for kernel density estimators under minimal assumptions on the sequence of bandwith parameters. We also derive some results concerning strong approximations for empirical processes indexed by classes of sets with uniformly small perimeter. For example, it follows from J. Beck’s paper [Z. Wahrscheinlichkeitstheorie Verw. Geb. 70, 289-306 (1985; Zbl 0554.60037)] that the above result is optimal, up to a possible factor \(\sqrt {\log n}\), when \({\mathcal S}\) is the class of Euclidean balls with radius less than \(r\).
Reviewer: E.Rio (Orsay)

60F17 Functional limit theorems; invariance principles
62G05 Nonparametric estimation
Full Text: DOI
[1] Beck, J.: Lower bounds on the approximation of the multivariate empirical process. Z. Wahrscheinlichkeitstheor. Verw. Geb.70, 289-306 (1985) · Zbl 0554.60037 · doi:10.1007/BF02451433
[2] Bretagnolle, J., Massart, P.: Hungarian constructions from the nonasymptotic viewpoint, Ann. Probab.17, 239-256 (1989) · Zbl 0667.60042 · doi:10.1214/aop/1176991506
[3] Csörgó, M., Revész, P.: Strong approximations in probabilities and statistics. New York: Academic Press 1981 · Zbl 0539.60029
[4] Dudley, R.M.: Sample functions of the Gaussian process. Ann. Probab.1, 66-103 (1973) · Zbl 0261.60033 · doi:10.1214/aop/1176997026
[5] Dudley, R.M.: Metric entropy of some classes of sets with differentiable boundaries. J. Approximation Theory10, 227-236 (1974) · Zbl 0275.41011 · doi:10.1016/0021-9045(74)90120-8
[6] Dudley, R.M.: Central limit theorems for empirical measures. Ann. Probab.6, 899-929 (1978) · Zbl 0404.60016 · doi:10.1214/aop/1176995384
[7] Dudley, R.M.: A course on empirical processes Henneguin, L. (ed.). In: Ecole d’été de probabilités de Saint-Flour XII-1982. (Lect. Notes Math., vol. 1097, pp. 1-142) Berlin Heidelberg New York: Springer 1984
[8] Kolchinsky, V.I.: On the central limit theorem for empirical measures (in Russian). Teor. Veroyatn. Mat. Stat. Kiev24, 63-75 (1981)
[9] Kolchinsky, V.I.: Accuracy of the approximation of an empirical process by a Brownian bridge (in Russian). Sib. Mat. J.32-4, 48-60 (1991)
[10] Kolchinsky, V.I.: Komlós-Major-Tusnády approximations for the general empirical process and Haar expansions of classes of functions. (Preprint 1992)
[11] Komlós, J., Major, P., Tusnády, G.: An approximation of partial sums of independent rv’s and the sample df. I. Z. Wahrscheinlichkeitstheor. Verw. Geb.32, 111-131 (1975) · Zbl 0308.60029 · doi:10.1007/BF00533093
[12] Konakov, V.D., Piterbarg, V.I.: On the convergence rate of maximal deviations distributions for kernel regression estimates. J. Multivariate Anal.15, 279-294 (1984) · Zbl 0554.62034 · doi:10.1016/0047-259X(84)90053-8
[13] Louani, D.: Limit laws of Erdös-Rényi-type indexed by sets. Stat. Decis.10, 291-305 (1992) · Zbl 0756.60032
[14] Mason, D.M., Van Zwet, W.R.: A refinement of the KMT inequality for the uniform empirical process. Ann. Probab.15, 871-884 (1987) · Zbl 0638.60040 · doi:10.1214/aop/1176992070
[15] Massart, P.: Rates of convergence in the central limit theorem for empirical processes. Ann. Inst. Henri Poincaré, Probab. Stat.22, 381-423 (1986) · Zbl 0615.60032
[16] Massart, P.: Strong approximation for multivariate empirical and related processes, via K.M.T. constructions. Ann. Probab.17, 266-291 (1989) · Zbl 0675.60026 · doi:10.1214/aop/1176991508
[17] Miranda, M.: Distribuzioni aventi derivate misure insemi di perimetro localmente finito. Ann. Sc. Norm. Super. Pisa18, 27-56 (1964) · Zbl 0131.11802
[18] Pollard, D.: Rates of strong uniform convergence. (Preprint 1982) · Zbl 0476.94010
[19] Rio, E.: Strong approximation for set-indexed partial sum Processes, via K.M.T. constructions. I. Ann. Probab.21, 759-790 (1993) · Zbl 0776.60045 · doi:10.1214/aop/1176989266
[20] Rio, E.: Local invariance principles and its application to density estimation. Prépubl. Math. Univ. Paris-Sud 91-71 (1991)
[21] Rosenblatt, M.: Remarks on a multivariate transformation. Ann. Math. Statist.23, 470-472 (1952) · Zbl 0047.13104 · doi:10.1214/aoms/1177729394
[22] Schwartz, L.: Théorie des distributions. Paris: Herman 1957 · Zbl 0089.09601
[23] Skorohod, A.V.: On a representation of random variables. Theory Probab. Appl.21, 628-632 (1976) · Zbl 0362.60004 · doi:10.1137/1121076
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.